Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 493, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 18, 2011, 2:16 PM EDT for Montgomery County, Pulaski County, City of Radford, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2011, 2:16 PM EDT (18:16 UTC)
- Expired
- Aug 18, 2011, 2:49 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties City of Radford, VA, Montgomery County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
968
WUUS51 KRNK 181816
SVRRNK
VAC121-155-750-181900-
/O.NEW.KRNK.SV.W.0493.110818T1816Z-110818T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT THU AUG 18 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA
CITY OF RADFORD IN SOUTHWEST VIRGINIA
SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 300 PM EDT.
* AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR DUBLIN...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
DUBLIN...
CLAYTOR DAM...
RADFORD...
AND CHILDRESS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF ON OR NEAR CLAYTOR...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3719 8075 3720 8073 3721 8043 3699 8047
3700 8051 3701 8052 3700 8052 3708 8076
3719 8078
TIME...MOT...LOC 1816Z 280DEG 13KT 3712 8066
$$
AMS2 follow-up statements
303
WWUS51 KRNK 181829
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT THU AUG 18 2011
VAC121-155-750-181900-
/O.CON.KRNK.SV.W.0493.000000T0000Z-110818T1900Z/
PULASKI VA-CITY OF RADFORD VA-MONTGOMERY VA-
229 PM EDT THU AUG 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR THE CITY OF RADFORD... EASTERN PULASKI AND SOUTHWESTERN
MONTGOMERY COUNTIES...
AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CLAYTOR DAM...OR NEAR RADFORD...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
CLAYTOR DAM...
WALTON...
GRAYSONTOWN...
CHILDRESS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3717 8064 3721 8043 3699 8047 3700 8051
3701 8052 3700 8052 3700 8053 3706 8070
TIME...MOT...LOC 1830Z 289DEG 14KT 3710 8059
$$
RCS201
WWUS51 KRNK 181849
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT THU AUG 18 2011
VAC121-155-750-181859-
/O.CAN.KRNK.SV.W.0493.000000T0000Z-110818T1900Z/
PULASKI VA-CITY OF RADFORD VA-MONTGOMERY VA-
249 PM EDT THU AUG 18 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF RADFORD... EASTERN
PULASKI AND SOUTHWESTERN MONTGOMERY COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED OVER
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3717 8064 3721 8043 3699 8047 3700 8051
3701 8052 3700 8052 3700 8053 3706 8070
TIME...MOT...LOC 1849Z 289DEG 14KT 3708 8050
$$
RCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:42 PM EDT, 34 minutes earlier.
Area forecast discussion, Aug 18, 1:42 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 142 PM EDT THU AUG 18 2011 .SYNOPSIS... HIGH PRESSURE OVER THE AREA WILL SHIFT EAST OF THE REGION TODAY. UPPER LEVEL DISTURBANCES WITHIN A NORTHWEST FLOW PATTERN WILL KEEP OUR WEATHER ACTIVE THROUGH THE WEEKEND. HIGH PRESSURE RETURNS TO THE REGION BY THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 930 AM...INITIAL SHORT WAVE IN NW FLOW ALOFT HAS GENERATED ISOLATED SHOWERS/TSTMS ACROSS THE MTNS OF SW VA AND NW NC EARLY THIS MORNING. THIS ISOLATED CONVECTION IS MOVG INTO A MORE STABLE AIRMASS...AND SHOULD TAPER OFF AS IT MOVES INTO THE FOOTHILLS. I HAVE ADJUSTED POPS TO ACCOUNT FOR SLIGHT CHC OF A SHOWER/TSTM THROUGH NOON. WATER VAPOR SHOWS THE NEXT STRONGER SHORT WAVE UPSTREAM IN KY. THIS ONE WILL MOVE ACROSS THE SRN APPLNS AROUND PEAK HEATING...200 PM TO 500 PM. VISIBLE SATELLITE INDICATES THAT WE SHOULD HAVE A GOOD AMOUNT OF SUN. SFC OBS AND 12Z UPPER AIR DATA INDICATE LOW LEVEL MOISTURE FLUX INTO THE AREA ON SWRLY FLOW. WE SHOULD END UP WITH CAPES OF 1000 TO 2000 J/KG THIS AFTERNOON...AND THE SHORT WAVE SHOULD BE ENOUGH TO INITIATE AT LEAST SCATTERED TSTMS WITH THE BEST COVERAGE IN THE NW NC MTNS AND FOOTHILLS...NE ALONG THE BLUE RIDGE INTO FAR SW VA. SHEAR WILL BE WEAK...SO THE THREAT OF SEVERE TSTMS IS LOW. FOR NOW...I HAVE RAISED AFTERNOON POPS AROUND 10 PERCENT FOR MORE 40-50 PCT COVERAGE IN THE MTNS/FOOTHILLS. WILL WATCH AND SEE HOW THINGS PROGRESS- WE MAY NEED SOME AREAS OF LIKELY POPS AT SOME POINT. FCST HIGH TEMPS LOOKED RIGHT ON TRACK- LOWER TO MID 80S MTNS AND UPPER 80S TO AROUND 90 PIEDMONT. PREVIOUS DISCUSSION AS OF 628 AM...THURSDAY... HAVE MADE SOME ADJUSTMENTS TO POP AND WEATHER EARLY THIS MORNING. KFCX RADAR STARTING TO SHOW SOME SHOWERS AND ISOLATED STORMS MOVING INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA...AND A LONE ISOLATED SHOWER OVER SOUTHERN GREENBRIER CO WV. HAVE ACCOUNTED FOR THIS PRECIPITATION AND THE POTENTIAL FOR IT CONTINUING AND OR EXPANDING IN COVERAGE THROUGH THE MORNING. ALSO HAVE MADE TWEAKS TO HOURLY TEMPERATURE...DEW POINT...WIND AND SKY COVER BASED UPON LATEST CONDITIONS AND EXPECTED TRENDS. AS OF 248 AM...THURSDAY... WATER VAPOR SATELLITE IMAGERY WAS SHOWING TWO DISTINCT SHORTWAVE TROUGHS IN THE PREVAILING NORTHWEST SYNOPTIC FLOW THAT EXTENDS FROM THE NORTHERN PLAINS STATES INTO THE CENTRAL APPALACHIANS. THE FIRST OF THESE WAS LOCATED OVER INDIANA...THE SECOND OVER SOUTH DAKOTA. WE EXPECT THE FIRST OF THESE TWO FEATURES TO ENTER INTO OUR REGION BY THIS AFTERNOON. IN ADVANCE OF THE WAVE...LOOK FOR THE THE PREVAILING LOW LEVEL FLOW TO BECOME PRIMARILY SOUTHWEST ON THE WEST SIDE OF THE DEPARTING SURFACE LOW. THIS WILL BRING A RETURN OF A MOISTURE FLUX TO THE AREA. THE APPROACH OF THE SHORTWAVE TROUGH...MORE MOISTURE AND DAYTIME HEATING WILL YIELD THE DEVELOPMENT OF SCATTERED SHOWERS AND STORMS TODAY...WITH THE GREATEST CONCENTRATION OVER THE NORTHERN MOUNTAINS OF NORTH CAROLINA AND PORTIONS OF THE MOUNTAIN EMPIRE REGION OF VIRGINIA. AREA NEAR AND EAST OF DANVILLE VIRGINIA MAY STAY RAIN FREE UNTIL THE EARLY EVENING. TONIGHT...THE FIRST SHORTWAVE TROUGH EXITS THE AREA DURING THE EVENING HOURS. THE SECOND SHORTWAVE TROUGH IS EXPECTED TO START INFLUENCING WEATHER IN WESTERN PART OF THE REGION LATE TONIGHT. AFTER REDUCING PRECIPITATION CHANCES TO A SLIGHT CHANCE BY MIDNIGHT...WE HAVE AN INCREASE TO CHANCE IN THE EARLY MORNING HOURS. TEMPERATURES THROUGH THE PERIOD WILL REFLECT A BLEND OF THE PREVIOUS FORECAST WITH THE 00Z...8PM WED...MOS GUIDANCE OF THE MAV AND MET ADJUSTED FOR LOCAL BIASES. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... AS OF 235 AM THURSDAY.. IN THE SHORT RANGE THE PATTERN OVER CONUS CONTINUES TO SHOW A BROAD UPPER RIDGE OVER THE DESERT SOUTHWEST WITH AN EASTERN U.S. TROUGH REINFORCED DURING THIS PERIOD BY SEVERAL SHORT-WAVES EMANATING FROM THE PROGRESSIVE FLOW OVER SOUTHERN CANADA. STILL EXPECTING AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON AS WEAK SHORT-WAVE AND POORLY DEFINED SURFACE FRONT PUSHES INTO THE AREA. A FEW STORMS COULD BE STRONG TO SEVERE AS MODELS SHOW DECENT INSTABILITY...NEARING 1000 J/KG ON SREF BUT A LITTLE LOWER ON GFS. PWATS 1 TO 1.25 INCHES WOULD SUPPORT SOME FAIRLY HEAVY RAINFALL IN HEAVIER SHOWERS AS WELL. SPC HAS MUCH OF THE EASTERN 1/3 OF THE CONUS IN A SEE TEXT WITH THE CONDITIONALLY UNSTABLE AIR MASS IN PLACE AND THIS BOUNDARY EDGING EASTWARD. SATURDAY A LITTLE MORE PROBLEMATIC AS NAM IS AGGRESSIVE IN TERMS OF PRECIPITATION...DEVELOPING A WEAK SURFACE LOW THAT TRACKS JUST SOUTH OF THE CWA DURING THE DAY WITH SUBSTANTIAL PRECIP BREAKING OUT DURING THE DAY. ECMWF ALSO SUPPORTING THE NAM SOLUTION TO SOME EXTENT WITH PRECIP WHILE THE GFS IS ALMOST DRY. BUT WITH THE GENERAL SYNOPTIC PATTERN UNCHANGED AND A STILL UNSTABLE AIR MASS IN PLACE DECIDED TO RAISE POPS SATURDAY AFTERNOON INTO CHANCE CATEGORY IN THE MOUNTAINS AND SLIGHT CHANCE OVER THE PIEDMONT. A STRONGER FRONT APPROACHES LATER SUNDAY WITH AGAIN PRECIP CHANCES IN THE AFTERNOON AND ALSO HIGHEST OVER THE MOUNTAINS. BEST FORCING MAY COME SUNDAY NIGHT INTO MONDAY HOWEVER AS SHOWN BY THE GFS/EC MODELS. DID NOT MAKE SUBSTANTIAL CHANGES TO TEMPS GRIDS WITH HIGHS IN THE 80S AND LOWS IN 60S THROUGHOUT ALTHOUGH AMOUNT OF CLOUDINESS WILL LIKELY HAVE A SUBSTANTIAL IMPACT ON LOCAL TEMPS. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... AS OF 115 PM WEDNESDAY... A DEEP 500 MB TROF DIGS INTO THE EASTERN UNITED STATES SUNDAY AND MONDAY. MODELS ARE SIMILAR IN THE DEVELOPMENT OF THE TROF BUT SIGNIFICANTLY DIFFERENT ON THE TIMING...ESPECIALLY WITH THE SURFACE FEATURES. THE ECMWF IS NEARLY 12-24 HOURS FASTER WITH A STRONG COLD FRONTAL PASSAGE THAN THE GFS. HPC RECOMMENDATION IS TO LEAN TOWARD THE GEFS AND ENSEMBLE ECMWF. THIS BRINGS THE FRONT AND THE BEST CHANCE OF PRECIPITATION THROUGH THE FORECAST AREA ON MONDAY. TEMPERATURES WILL BE COOLER BEHIND THE FRONT ON TUESDAY AND WEDNESDAY BUT STILL NEAR NORMAL THROUGH THE PERIOD. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 615 AM EDT THURSDAY... SCATTERED CONVECTION IS RAPIDLY DEVELOPING ALONG THE BLUE RIDGE IN NW NC AND SW VA...AND ALONG THE HIGHER RIDGES FURTHER WEST. WITH AN UPPER TROUGH MOVG ACROSS THE MTNS AT THIS TIME WITH COOLER TEMPERATURES ALOFT...COVERAGE SHOULD INCREASE THE REST OF THE AFTERNOON...THEN TAPER OFF THIS EVENING WITH LOSS OF HEATING. BEST COVERAGE SHOULD REMAIN ALONG THE BLUE RIDGE...BUT I CAN/T RULE OUT A TSTM AT ANY OF THE TAF SITES. DANVILLE HAS THE LOWEST CHC OF SEEING TSTM...SO I ONLY INCLUDED A CB MENTION THERE. REST OF THE TAF SITES...I HAVE A PERIOD OF VCNTY TSTMS. WILL THEN PLAN TO UPDATE THE TAF AT ANY ONE SITE WHEN IT BECOMES LIKELY THAT A TSTM WILL PASS OVER THE AREA. HIGHEST CHC AT THIS TIME APPEARS TO BE BCB...ROA AND KLYH. SKIES WILL GRADUALLY CLEAR OVERNIGHT...AND LOW LEVEL MOISTURE HAS INCREASED. THINK THAT THERE IS A BETTER CHC OF AT LEAST MVFR GROUND FOG DEVELOPING. HAVE KEPT MVFR FOG IN FOR BLF...LYH AND DAN...AND HAVE A SHORT PERIOD OF IFR FOG AT BOTH BCB AND LWB TOWARD DAYBREAK. NEXT SIGNIFICANT SHORTWAVE TROUGH WILL APPROACH THE AREA TOWARD MORNING. COULD SEE SOME SCATTERED COVERAGE OF SHRA/TSRA BETWEEN KBLF-KLWB AFTER 10Z...BUT HAVE HELD OFF ON ANY MENTION AT THIS POINT. ANY FOG THAT DEVELOPS OVERNIGHT SHOULD BE SHALLOW AND LIFT QUICKLY FRIDAY MORNING. WEAK SFC COLD FRONT PUSHES THROUGH THE AREA FRIDAY. LOW LEVEL WINDS ARE MORE WESTERLY AND DEEPER MOISTURE MOVES EAST OF THE AREA...SO CHCS OF SHOWERS/TSTMS FRIDAY ARE LOWER THAN THU...BUT AT LEAST SCATTERED TSTMS ARE EXPECTED AGAIN FRIDAY AFTERNOON AND EVENING...WITH THE BEST COVERAGE IN THE MTNS. THE PATTERN REMAINS THE SAME SATURDAY...WITH SCATTERED AFTERNOON AND EVENING TSTMS...MAINLY IN THE MTNS. THEN ANOTHER DISTURBANCE ALONG WITH A A STRONGER COLD FRONT WILL BE APPROACHING THE AREA BY SUNDAY...LIKELY RESULTING IN A BETTER COVERAGE OF SHOWERS/THUNDERSTORMS SUNDAY INTO MONDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...DS/JJ SHORT TERM...PC LONG TERM...AMS AVIATION...DS/JJ
Hazardous weather outlook, Aug 18, 3:52 AM EDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 352 AM EDT THU AUG 18 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-190800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 352 AM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PASSAGE OF A STRONG COLD FRONT MONDAY INTO MONDAY EVENING MAY PROMPT SOME SCATTERED STRONG TO SEVERE STORMS ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DS
In the hours before
Special weather statement, Aug 18, 1:12 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT THU AUG 18 2011
VAZ018-023-181815-
BOTETOURT VA-CRAIG VA-
112 PM EDT THU AUG 18 2011
...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT AND CRAIG COUNTIES...
AT 111 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF NEW CASTLE...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR DALEVILLE AROUND 215 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3754 7969 3742 7978 3740 7981 3738 7980
3731 7985 3733 7986 3740 8005 3747 8017
3760 8007
AMSSpecial weather statement, Aug 18, 1:43 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT THU AUG 18 2011
NCZ003-004-VAZ016-032-181845-
CARROLL VA-PATRICK VA-STOKES NC-SURRY NC-
143 PM EDT THU AUG 18 2011
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...PATRICK...STOKES AND
SURRY COUNTIES...
AT 140 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
CANA...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR CANA...AND PINE RIDGE AROUND 150 PM...MOUNT
AIRY...AND TOAST AROUND 200 PM...FLAT ROCK...WHITE PLAINS...AND
ARARAT AROUND 205 PM...AND WOODVILLE AROUND 220 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3627 8047 3655 8091 3656 8090 3656 8084
3661 8088 3669 8082 3654 8025
AMSSpecial weather statement, Aug 18, 2:08 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 PM EDT THU AUG 18 2011
VAZ012-013-181900-
PULASKI VA-WYTHE VA-
208 PM EDT THU AUG 18 2011
...A STRONG THUNDERSTORM WILL AFFECT PULASKI AND WYTHE COUNTIES...
AT 206 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
PULASKI...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. IF ON OR NEAR
CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE YOUR
VESSEL.
THIS STORM WILL BE NEAR GUNTON PARK AROUND 215 PM...PULASKI AROUND
220 PM...GRAHAMS FORGE AROUND 230 PM...DRAPER AROUND 235 PM AND
ALLISONIA AROUND 255 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3703 8101 3706 8098 3707 8092 3710 8092
3715 8085 3701 8056 3699 8054 3697 8055
3694 8059 3694 8061 3686 8080
AMSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:12 PM EDT | Special Weather Statement | RNK | Botetourt | 63 min |
| Aug 18, 1:16 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig | 31 min |
| Aug 18, 2:03 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Roanoke, City of Roanoke, City of Salem | 42 min |
| Aug 18, 2:08 PM EDT | Special Weather Statement | RNK | Pulaski | 52 min |
| Aug 18, 2:48 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 19 min |
| Aug 18, 3:01 PM EDT | Special Weather Statement | RNK | Patrick | 59 min |
| Aug 18, 3:35 PM EDT | Special Weather Statement | RNK | Pulaski | 55 min |
| Aug 18, 4:17 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Roanoke | 35 min |
| Aug 18, 4:37 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 53 min |
| Aug 18, 4:44 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 43 min |
| Aug 18, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 63 min |
| Aug 18, 5:31 PM EDT | Special Weather Statement | RNK | Wythe | 59 min |
| Aug 18, 5:57 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 63 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.